Common Antibiotic May Cause ANCA Vasculitis in the Skin, Case Report Shows

Common Antibiotic May Cause ANCA Vasculitis in the Skin, Case Report Shows

A common antibiotic used to treat a variety of bacterial infections may trigger autoantibodies against the proteinase 3 protein one of the two most common autoantibodies in ANCA-associated vasculitis (AAV) patients and lead to blood vessel damage to the skin, according to a new case report.

The study, “A case of probable trimethoprim-sulfamethoxazole induced circulating antineutrophil cytoplasmic antibody-positive small vessel vasculitis,” was published in the Dermatology Online Journal.

Inflammation and destruction of blood vessels, clinically known as vasculitis, may sometimes be caused by medicines used to treat other diseases. Antibiotics like penicillin, medications that treat hypertension, or pain relievers are some of the therapies known to cause this condition.

Sometimes the disease manifests only in the skin, and is then called cutaneous leukocytoclastic vasculitis. At other times, the skin manifestation is just a small part of the disease, which has broader, systemic effects.

Researchers at the University of Illinois College of Medicine at Peoria described the case of an 83-year-old woman who developed small vessel vasculitis after taking the antibiotic trimethoprim-sulfamethoxazole.

Trimethoprim-sulfamethoxazole is sold under the brand name Bactrim, among others, and is commonly used to treat several bacterial infections, including urinary and respiratory tract infections, skin infections, and cholera.

When she first came to the hospital, she had rapidly progressive  painful, itching, and hemorrhagic skin discoloration and papules on the legs and hands. The patient had a clinical history of polycythemia vera increased amounts of red blood cells due to slow-growing blood cancer and recurrent blood clots and lumbar compression fractures.

Several weeks earlier, the patient had been treated with trimethoprim-sulfamethoxazole for a supposed bacterial infection that was not confirmed. Two days after she started taking the antibiotic, she developed purpuric skin discoloration and thin papules in her feet, which spread to her thighs, trunk, and arms in the next six days.

Due to her clinical condition she could not be treated with systemic corticosteroids. To manage her bleeding skin lesions, which continued to progress, she was prescribed blood thinners.

At this point, the team conducted a complete evaluation, confirming she did not have systemic symptom or major organ damage. A blood workup did not detect autoimmune antibodies. However, results for ANCA antibodies revealed that she had 256 times higher levels of anti-PR3 autoantibodies than normal.

Skin biopsies then confirmed infiltration of immune cells, which further supported the diagnosis of ANCA-associated vasculitis restricted to the skin.

Her doctors discontinued trimethoprim-sulfamethoxazole. Treatment with topical corticosteroids prevented the patient’s symptoms from progressing.

“Despite her positive ANCA result, our patient had no renal or pulmonary manifestations suggesting systemic vasculitis,” the investigators said. “Our case reiterates this need for thoughtful interpretation of lab results,” supporting the need to “resist interpreting ANCAs as proxies for systemic signs, or a substitute for true renal, pulmonary, or head and neck findings.”

Use of trimethoprim-sulfamethoxazole has been linked to adverse cutaneous reactions and “reported to trigger other diseases with autoantibody formation,” researchers said. However, little is known about the underlying mechanism of drug-induced ANCA-associated vasculitis.

Leave a Comment

Your email address will not be published. Required fields are marked *